Heat, Eastern Loudoun
- When
- July 2, 11:00 AM EST to 7:00 PM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Heat indices were around 105 degrees.
An upper-level high along with surface high over the western Atlantic led to hot and humid conditions.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level high along with surface high over the western Atlantic led to hot and humid conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 9:14 AM EST, 1 hour 46 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1014 AM EDT Mon Jul 2 2018
.SYNOPSIS...
High pressure will remain anchored over the western Atlantic
much of this week. A cold front will approach the Mid-Atlantic
from the Great Lakes at the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE 10 AM: Have gone ahead and added Augusta/Rockingham/Nelson
Counties to the Heat Advisory as latest guidance/trends has dew
points a little higher, pushing heat indices up to around 100
to 105. Also boosted PoPs to likely and added heavy rain/gusty
wind explicitly to the forecast over eastern WV/western MD where
terrain circulations and high CAPE/PWAT air will likely result
in slow moving heavy thunderstorms.
Previous discussion...
With a very warm and humid air mass remaining in place today,
highs today will likely be similar to, or slightly hotter than,
those seen yesterday, but with a bit more southerly flow, dew
points will likely also rise slightly, so have maintained heat
advisory as inherited. Again, it could fall short in spots, but
see no strong reason to alter it at this point, as any way you
slice it, today will be very hot.
Unlike the last few days, however, we do have a greater chance
of thunderstorm activity, primarily along the Allegheny Front,
where convergence combined with very high PW's and insolation
may result in decent t-storm coverage. Many short range high res
models depict this. While severe weather does not appear to be a
large threat, an isolated severe thunderstorm can't be ruled out
based on high CAPE, and with the high PW's and relatively slow
storm motion plus potential for training, an isolated flash
flood threat will also exist. This should be confined to areas
west of I-81.
Tonight, any t-storm activity should wane quickly, and the rest
of the night should be like the last few... mostly clear, very
warm and humid with patchy fog. However, there are some
indications that some low clouds will try to develop as the low
level flow becomes more easterly, so this will need to be
monitored.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
On Tuesday, the ridge remains just east, so we will likely see
another hot day. Morning low cloud potential on the low level
flow which should be more easterly could keep highs down a bit,
but if they don't form, it could be nearly as hot as today, so
will include potential for additional heat advisories in HWO. As
with today, thunderstorm threat will also exist primarily west
of I-81, though guidance also hints that some storms may extend
further east in Maryland.
The high shifts to the north a bit Tuesday night, allowing the
low level flow to become even more easterly. As moisture
increases further and easterly low level flow becomes more
entrenched, low clouds may again develop Tuesday night, and may
inhibit temp rises on Wednesday. Thus, temps are forecast to
drop more significantly. That said, this again depends on low
cloud formation, and if it stays clearer, temps may be warmer.
For now, however, will keep mention of advisories out of the
HWO. T-storm threat may decline as the ridge pushes back west
and the easterly low level flow keeps the atmosphere a little
more stable, but have maintained at least slight chance given a
weak passing disturbance rotating around the high.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Mid-upper level ridge will extend west to east from the Great
Plains across the mid-Atlantic Thu keeping precip chances almost
nil. By Fri, substantial height falls (at least for summer-like
standards) are progged across the area as upper high shifts
westward and a deep upper level trough digs across the
Northeast. Sct-nmrs can be expected especially along the PA
border and west of I-81. Showers/t- storms will continue through
the night as cdfnt crosses the area. Bulk shear appears weak
based on model guidance, but it will be hot and humid with large
amounts of CAPE. Cdfnt clears the area by 12Z Sat with cooler
air for next weekend.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Mainly VFR today after any brief vis reductions at CHO/MRB.
T-storms not likely at any terminals, but something could drift
near CHO/MRB. Tonight will see more patchy fog with vis
reductions, but as the flow becomes more easterly, low clouds
could also develop. Tuesday will feature VFR after any low
clouds break, but a low risk of t-storms will exist again
especially at MRB. More of the same on Wednesday/Thursday.
Sct-nmrs t-storms expected Fri afternoon and evening. Best
chance of t-storms is at KMRB.
&&
.MARINE...
Winds should remain below SCA over the waters through Thursday
night, aside from the very low chance of a thunderstorm. The
greatest threat of a t-storm appears to be Wednesday, but that
threat is quite low.
Sct t-storms Fri afternoon and night as cdfnt crosses the area.
Possible SCA conditions behind front Saturday.
&&
.CLIMATE...
Record highs may be challenged at a few spots over the next few
days. Here are the current records:
Record high max temps:
DAY/DATE DCA BWI IAD
Mon 7/2 101/1898 103/1901 98/1966
Tue 7/3 101/1966 104/1898 103/1966
& 1873
& 1872
Record high min temps:
DAY/DATE DCA BWI IAD
Mon 7/2 79/2012 80/1901 73/2013
& 1872 & 2012
Tue 7/3 79/2002 80/1898 73/2006
& 1898 & 2002
Temperature records for the Washington DC area (DCA) have been
recorded at what is now Ronald Reagan Washington National
Airport since 1941. The official record consists of that data
back to 1945, and observations taken in downtown Washington from
1872 through 1944.
Temperature records for the Baltimore MD area (BWI) have been
recorded at what is now Baltimore-Washington International
Thurgood Marshall Airport since 1950. The official record
consists of that data back to 1950, and observations taken in
downtown Baltimore from 1872 through 1949.
Temperature records for the Dulles VA area (IAD) have been
recorded at what is now Washington Dulles International Airport
since 1960. The official record consists solely of data
recorded at the airport.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ003>006-011-
013-014-016>018-502>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ025>031-
036>040-050>057-501-502-505-506.
WV...Heat Advisory until 8 PM EDT this evening for WVZ050>053-055-
502-504.
MARINE...None.
&&
SYNOPSIS...RCM
NEAR TERM...RCM/DHOF
SHORT TERM...RCM
LONG TERM...LFR
AVIATION...RCM/LFR
MARINE...RCM/LFR
CLIMATE...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1014 AM EDT Mon Jul 2 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031415- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1014 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Heat Advisory is in effect from noon to 8 PM this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional Heat Advisories may be needed Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-031415- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1014 AM EDT Mon Jul 2 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A Heat Advisory is in effect from noon to 8 PM this evening for elevations below 2000 feet. Scattered showers and thunderstorms may produce isolated instances of flooding or damaging wind gusts near and west of Interstate 81 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional Heat Advisories may be needed Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The national radar mosaic for the moment the first event began.
16 heat. Local standard time, as filed.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 105 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
Heat indices were around 100 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772268, 772269, 772270, 772271, 772272, 772273, 772274, 772275, 772276, 772277, 772278, 772279, 772280, 772281, 772283, 772284.